Alert archive / Nevada / Flash Flood Warnings in 2015
Flash Flood Warning 148, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 18, 2015, 11:58 AM PDT for Nye County, Nevada. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2015, 11:58 AM PDT (18:58 UTC)
- Expired
- Oct 18, 2015, 3:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Nye County, NV
The radar
The Las Vegas radar (KESX), 178 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 2:18 PM PDT | FLASH FLOOD | 10 Sw Mercury, NV | SR-160/BLUE DIAMOND ROAD CLOSED IN BOTH DIRECTIONS IN THE AREA OF MILE MARKER 36.0 (APPROXIMATELY ONE MILE SOUTH OF US95); DUE TO SEVERE FLOODING. VIA NDOT |
| Oct 18, 3:00 PM PDT | FLASH FLOOD | 10 Nne Death Valley Jun, NV | EXTENSIVE FLOODING RESULTED IN DAMAGE TO ROADS IN THE ASH MEADOWS NATIONAL WILDLIFE REFUGE. THE REFUGE WAS CLOSED AS A RESULT THROUGH FRIDAY 10/23. THE EVENT TIME IS AN ESTIMATE. |
| Oct 18, 3:00 PM PDT | FLASH FLOOD | 12 Sw Desert Rock Airpo, NV | RANCH ROAD AND WHITE BOULEVARD IN CRYSTAL WERE IMPASSIBLE DUE TO SEVERAL INCHES OF FLOWING WATER. THE EVENT TIME IS AN ESTIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 140 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
204
WGUS55 KVEF 181858
FFWVEF
NVC023-182200-
/O.NEW.KVEF.FF.W.0148.151018T1858Z-151018T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1158 AM PDT SUN OCT 18 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...
* UNTIL 300 PM PDT
* AT 1156 AM PDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS
PRODUCING HEAVY RAIN OVER PORTIONS OF SOUTHERN NYE COUNTY. TWO TO
THREE INCHES OF RAIN HAVE ALREADY FALLEN ACROSS ARMAGOSA VALLEY
AND THE NEVADA TEST SITE. FLASH FLOODING IS EXPECTED TO CONTINUE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
US-95...MERCURY...LATHROP WELLS AND AMARGOSA VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3729 11590 3674 11590 3622 11618 3660 11667
3739 11649
$$
PULLIN3 follow-up statements
114
WGUS75 KVEF 182024
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
124 PM PDT SUN OCT 18 2015
NVC023-182200-
/O.CON.KVEF.FF.W.0148.000000T0000Z-151018T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
124 PM PDT SUN OCT 18 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
SOUTHEASTERN NYE COUNTY...
AT 122 PM PDT...NEVADA DEPT OF TRANSPORTATION REPORTED US-95 HAS
BEEN CLOSED FROM MILE MARKER 15-27. NV HIGHWAY 373 IS ALSO CLOSED
FROM MILE MARKER 1-6. THUNDERSTORMS HAVE DECREASED IN COVERAGE IN
THE WARNED AREA OVER THE PAST HOUR...HOWEVER EXCESSIVE RUNOFF
REMAINS A THREAT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... US-95...NV-
373...NEVADA TEST SITE...MERCURY...LATHROP WELLS AND AMARGOSA
VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3729 11590 3674 11590 3622 11618 3660 11667
3739 11649
$$
PULLIN323
WGUS75 KVEF 182118
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT SUN OCT 18 2015
NVC023-182200-
/O.CON.KVEF.FF.W.0148.000000T0000Z-151018T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
218 PM PDT SUN OCT 18 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
SOUTHEASTERN NYE COUNTY...
AT 216 PM PDT...NEVADA DOT REPORTS THAT NV-160 IS CLOSED IN BOTH
DIRECTIONS APPROXIMATELY 1 MILE SOUTH OF US-95 DUE TO FLASH
FLOODING. EXCESSIVE RUNOFF REMAINS A THREAT FROM EARLIER RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3729 11590 3674 11590 3622 11618 3660 11667
3739 11649
$$
PULLIN973
WGUS75 KVEF 182156
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
256 PM PDT SUN OCT 18 2015
NVC023-182206-
/O.EXP.KVEF.FF.W.0148.000000T0000Z-151018T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
256 PM PDT SUN OCT 18 2015
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN NYE COUNTY WILL EXPIRE AT
300 PM PDT...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 3729 11590 3674 11590 3622 11618 3660 11667
3739 11649
$$
PULLINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 10:05 AM PDT, 1 hour 53 minutes earlier.
Area forecast discussion, Oct 18, 10:05 AM PDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1005 AM PDT SUN OCT 18 2015 .SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND NEVADA WILL BRING WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS TODAY...ALONG WITH A THREAT OF FLASH FLOODING. ADDITIONAL UPPER LEVEL DISTURBANCES WILL CONTINUE TO PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE MIDDLE OF NEXT WEEK. && .UPDATE...THE LATEST SATELLITE AND RADAR TRENDS INDICATE CONVECTION IS DEVELOPING PRETTY CLOSELY TO HOW INHERITED POP/WX GRIDS DEPICT. A TRAIN OF THUNDERSTORMS HAS BEEN PERSISTING FROM DEATH VALLEY JUNCTION UP THROUGH AMARGOSA VALLEY AND THE NEVADA NATIONAL SECURITY SITE. RECENT HRRR RUNS DEPICT A LINE OF CONVECTION DEVELOPING FROM MOUNTAIN PASS IN CALIFORNIA UP THROUGH CENTRAL AND NORTHEAST CLARK COUNTY BETWEEN 19Z AND 23Z. ONLY MINOR ADJUSTMENTS WERE MADE TO THE POP/WX GRIDS TO INCREASE STORM COVERAGE TO SCATTERED DOWN TO BARSTOW AND TWENTYNINE PALMS THIS AFTERNOON. THE REST OF THE TRENDS DETAILED IN THE PREVIOUS DISCUSSION LOOK OKAY. && .AVIATION...FOR MCCARRAN...WINDS LIKELY TO REMAIN LIGHT AND VARIABLE UNDER 8 KTS THE REMAINDER OF THE MORNING...THEN INCREASE TO 12-16KTS WITH GUSTS TO 25 KTS FROM THE SOUTH-SOUTHWEST BY NOON. SHOWER AND THUNDERSTORM ACTIVITY WILL BE FAIRLY LIMITED THE REMAINDER OF THE MORNING...BUT CANNOT BE COMPLETELY RULED OUT. CIGS OF 4-6K NEAR ANY SHOWER ACTIVITY TONIGHT...OTHERWISE SCT-BKN CLOUDS AT 6-8K FEET. CHANCES FOR SHRA/TSRA WILL INCREASE EARLY THIS AFTERNOON AND PEAK BETWEEN 20Z-23Z. CIGS OF 3-5K FEET ARE EXPECTED WITH THIS ACTIVITY ALONG WITH MOUNTAIN OBSCURATIONS. STORMS COULD BRING GUSTY WINDS IN EXCESS OF 35 KTS THESE STORMS...AS WELL AS REDUCED VSBY DUE TO HEAVY RAIN. SLIGHT CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK...MAINLY IN THE MOUNTAINS SURROUNDING THE VALLEY AND IN THE EASTERN CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPED THIS MORNING AND WILL SLOWLY PUSH EAST ACROSS MAINLY SOUTHERN NEVADA TODAY AND INTO NORTHWEST ARIZONA LATE THIS AFTERNOON AND EVENING. THE STRONGEST THUNDERSTORMS WILL BE FAVORED OVER CLARK...NYE...LINCOLN AND MOHAVE COUNTIES THROUGH THIS AFTERNOON. GUSTS EXCEEDING 35 KTS ARE POSSIBLE WITH THUNDERSTORMS. CIGS WILL MAINLY BE 3K-6K FEET IN AND NEAR SHRA/TSRA OTHERWISE 6K-10K FEET. VSBY MAY BE REDUCED TO MVFR OR LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST WINDS TO INCREASE TO 10-20 KTS WITH GUSTS 20-30 KTS IN MOST LOCATIONS BY THE AFTERNOON. CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK...MAINLY FROM LAS VEGAS EAST. && .PREV DISCUSSION... 251 AM PDT SUN OCT 18 2015 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. TODAY...CONVECTION HAS BEEN INCREASING OVER THE PAST THREE HOURS AS EXPECTED ALONG A LINE FROM BARSTOW TO TONOPAH. THUS FAR...STORMS HAVE BEEN SOMEWHAT ISOLATED AND INTENSE...BUT SHORT RANGE GUIDANCE INDICATED THAT THE LINE SHOULD FILL IN SOMEWHAT THROUGH THE MORNING HOURS. THIS CONVECTION HAS DEVELOPED IN RESPONSE TO THE INTERACTION OF DIFFLUENT UPPER LEVEL FLOW AHEAD OF AN EJECTING SHORTWAVE AND MODERATELY UNSTABLE CONDITIONS WITH ANOMALOUSLY HIGH MOISTURE LEVELS. THIS LINE IS EXPECTED TO PUSH EAST ACROSS THE REGION TODAY. GUIDANCE HAS SPED UP THE EASTWARD PROGRESSION OF THIS LINE...WITH LAS VEGAS LIKELY UNDER THE GUN BETWEEN 15Z-21Z (8AM-2PM). BY MID TO LATE MORNING MORE WIDESPREAD...DIURNALLY AIDED CONVECTION IS EXPECTED TO BREAK OUT AHEAD OF THIS LINE ACROSS MOHAVE...EASTERN SAN BERNARDINO AND EASTERN CLARK COUNTIES. PRECIPITABLE WATER VALUES OF 1.00-1.50" ARE ALREADY IN PLACE ACROSS THE REGION. THIS IS WELL ABOVE RECORD LEVELS FOR THE MONTH (FOR REFERENCE...THE PREVIOUS OCTOBER RECORD WAS 1.07" AND THE 90TH PERCENTILE FOR THE DATE IS 0.65"). STORM MOTION TODAY WILL TO THE NNE AT AROUND 20 MPH...HOWEVER CONDITIONS SHOULD BE FAVORABLE FOR TRAINING STORMS...ESPECIALLY TO THE NORTH-NORTHEAST OF HIGHER TERRAIN FEATURES. ALL OF THIS MEANS THE THE PRIMARY THREAT WITH STORMS TODAY WILL BE FLASH FLOODING AND THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE TODAY COURTESY OF 0-6KM SHEAR VALUES OF 25-40KTS...WHICH MAY ALSO AID IN STORM ORGANIZATION. MUCH OF THIS ACTIVITY IS EXPECTED TO PUSH EAST OF THE AREA OVERNIGHT...THOUGH LINGERING CHANCES WILL REMAIN ACROSS AT LEAST LINCOLN AND MOHAVE COUNTIES. MONDAY...ANOTHER SHORTWAVE IS EXPECTED TO HELP DIG TODAYS UPPER LEVEL LOW FURTHER SOUTH...LEAVING AT LEAST THE EASTERN HALF OF THE FORECAST AREA (FROM LAS VEGAS EAST) WITH CHANCES FOR ADDITIONAL STORMS. TUESDAY AND WEDNESDAY...MONDAY'S SHORTWAVE SHOULD ALLOW THE UPPER LEVEL LOW TO WRAP UP AND BECOME CENTERED NEAR YUMA. THIS IS LIKELY TO RESULT IN INCREASED NORTHERLY FLOW ACROSS THE REGION...AND GUSTY NORTH WINDS ARE LIKELY IN FAVORED AREAS SUCH AS THE COLORADO RIVER VALLEY. DESPITE THIS...MOISTURE WILL CONTINUE TO LINGER ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA AND CHANCE FOR STORMS WILL CONTINUE...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN OF CLARK...MOHAVE...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES. .LONG TERM...THURSDAY THROUGH SATURDAY. PATTERN SHOULD BECOME FAVORABLE FOR DRIER NORTHWEST FLOW...WHICH SHOULD HELP BRING RELIEF FROM A PROLONGED PERIOD OF UNSETTLED AND WET WEATHER. SHORTWAVES MOVING THROUGH THE FLOW COULD BRING ENHANCED WINDS TO THE REGION AT TIMES. OTHERWISE EXPECT CALMER AND SLIGHTLY WARMER CONDITIONS THAN THE FIRST HALF OF THE WEEK. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE...ADAIR AVIATION...GORELOW PREV DISCUSSION...WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Oct 18, 11:04 AM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1104 AM PDT SUN OCT 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM FLASH FLOOD 4 ESE AMARGOSA VALLEY 36.63N 116.33W
10/18/2015 NYE NV DEPT OF HIGHWAYS
THE NEVADA DOT REPORTED THAT US HIGHWAY 95 WAS CLOSED IN
BOTH DIRECTIONS BETWEEN MILE MARKERS 26 AND 27 DUE TO
FLASH FLOODING.
&&
JAThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 5:03 AM PDT | Areal Flood Advisory | VEF | Nye | 117 min |
| Oct 18, 8:06 AM PDT | Flash Flood Warning | VEF | Nye | 4 hr |
| Oct 18, 10:42 AM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 48 min |
| Oct 18, 11:50 AM PDT | Flash Flood Warning | VEF | Esmeralda, Nye | 3 hr |
| Oct 18, 12:05 PM PDT | Flash Flood Warning | VEF | Esmeralda | 3 hr |
| Oct 18, 12:25 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 3 hr |
| Oct 18, 12:39 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 51 min |
| Oct 18, 1:27 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 33 min |
| Oct 18, 1:39 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Oct 18, 2:55 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 4 hr |
| Oct 18, 3:07 PM PDT | Flash Flood Warning | VEF | Esmeralda, Nye | 3 hr |
| Oct 18, 3:25 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Oct 18, 3:35 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Oct 18, 3:43 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 47 min |
| Oct 18, 4:13 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 47 min |
| Oct 18, 4:52 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.